October  2020, 40(10): 5845-5868. doi: 10.3934/dcds.2020249

Analysis of a spatial memory model with nonlocal maturation delay and hostile boundary condition

1. 

School of Mathematics, Harbin Institute of Technology, Harbin, Heilongjiang 150001, China

2. 

School of Mathematics and Statistics, Nanjing University of Information Science and Technology, Nanjing, Jiangsu 210044, China

3. 

Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, T6G 2G1, Canada

* Corresponding author: wangchuncheng@hit.edu.cn (Chuncheng Wang)

Received  October 2019 Revised  March 2020 Published  June 2020

Fund Project: The first author's research is supported by Startup Foundation for Introducing Talent of NUIST 1411111901023 and Natural Science Foundation of Jiangsu Province of China. The second author's research is supported by Chinese NSF grants 11671110 and Heilongjiang NSF LH2019A010. The third author's research is partially supported by an NSERC grant

In this paper, we propose and investigate a memory-based reaction-diffusion equation with nonlocal maturation delay and homogeneous Dirichlet boundary condition. We first study the existence of the spatially inhomogeneous steady state. By analyzing the associated characteristic equation, we obtain sufficient conditions for local stability and Hopf bifurcation of this inhomogeneous steady state, respectively. For the Hopf bifurcation analysis, a geometric method and prior estimation techniques are combined to find all bifurcation values because the characteristic equation includes a non-self-adjoint operator and two time delays. In addition, we provide an explicit formula to determine the crossing direction of the purely imaginary eigenvalues. The bifurcation analysis reveals that the diffusion with memory effect could induce spatiotemporal patterns which were never possessed by an equation without memory-based diffusion. Furthermore, these patterns are different from the ones of a spatial memory equation with Neumann boundary condition.

Citation: Qi An, Chuncheng Wang, Hao Wang. Analysis of a spatial memory model with nonlocal maturation delay and hostile boundary condition. Discrete and Continuous Dynamical Systems, 2020, 40 (10) : 5845-5868. doi: 10.3934/dcds.2020249
References:
[1] R. A. Adams and J. J. F. Fournier, Sobolev Spaces, 2nd edition, Pure and Applied Mathematics (Amsterdam), 140. Elsevier/Academic Press, Amsterdam, 2003. 
[2]

N. F. Britton, Spatial structures and periodic traveling waves in an integro-differential reaction diffusion population model, SIAM J. Anal. Math., 50 (1990), 1663-1688.  doi: 10.1137/0150099.

[3]

S. Busenberg and W. Huang, Stability and Hopf bifurcation for a population delay model with diffusion effects, J. Differential Equations, 124 (1996), 80-107.  doi: 10.1006/jdeq.1996.0003.

[4]

R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations, Wiley Series in Mathematical and Computational Biology. John Wiley & Sons, Ltd., Chichester, 2003. doi: 10.1002/0470871296.

[5]

S. Chen and J. Shi, Stability and Hopf bifurcation in a diffusive logistic population model with nonlocal delay effect, J. Differential Equations, 253 (2012), 3440-3470.  doi: 10.1016/j.jde.2012.08.031.

[6]

S. ChenJ. Wei and X. Zhang, Bifurcation analysis for a delayed diffusive logistic population model in the advective heterogeneous environment, J. Dyn. Differ. Equ., 32 (2020), 823-847.  doi: 10.1007/s10884-019-09739-0.

[7]

S. Chen and J. Yu, Stability and bifurcations in a nonlocal delayed reaction-diffusion population model, J. Differential Equations, 260 (2016), 218-240.  doi: 10.1016/j.jde.2015.08.038.

[8]

M. G. Crandall and P. H. Rabinowitz, Bifurcation from simple eigenvalues, J. Funct. Anal., 8 (1971), 321-340.  doi: 10.1016/0022-1236(71)90015-2.

[9] J. Crank, The Mathematics of Diffusion, Second edition. Clarendon Press, Oxford, 1975. 
[10]

J. Furter and M. Grinfeld, Local vs. non-local interactions in population dynamics, J. Math. Biol., 27 (1989), 65-80.  doi: 10.1007/BF00276081.

[11]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin, 2001.

[12]

K. GuS. Niculescu and J. Chen, On stability crossing curves for general systems with two delays, J. Math. Anal. Appl., 311 (2005), 231-253.  doi: 10.1016/j.jmaa.2005.02.034.

[13]

S. Guo, Stability and bifurcation in a reaction-diffusion model with nonlocal delay effect, J. Differential Equations, 259 (2015), 1409-1448.  doi: 10.1016/j.jde.2015.03.006.

[14]

T. Hillen and K. J. Painter, A user's guide to PDE models for chemotaxis, J. Math. Biol., 58 (2009), 183-217.  doi: 10.1007/s00285-008-0201-3.

[15]

E. F. Keller and L. A. Segel, Initiation of slime mold aggregation viewed as an instability, J. Theoret. Biol., 26 (1970), 399-415.  doi: 10.1016/0022-5193(70)90092-5.

[16]

Y. Lou and F. Lutscher, Evolution of dispersal in open advective environments, J. Math. Biol., 69 (2014), 1319-1342.  doi: 10.1007/s00285-013-0730-2.

[17]

J. D. Murray, Mathematical Biology II: Spatial Models and Biomedical Applications, Springer-Verlag, New York, 2003. doi: 10.1007/b98869.

[18]

A. Okubo and S. A. Levin, Diffusion and Ecological Problems: Modern Perspective, Springer-Verlag, New York, 2001. doi: 10.1007/978-1-4757-4978-6.

[19]

J. ShiC. Wang and H. Wang, Diffusive spatial movement with memory and maturation delays, Nonlinearity, 32 (2019), 3188-3208.  doi: 10.1088/1361-6544/ab1f2f.

[20]

J. ShiC. WangH. Wang and X. Yan, Diffusive spatial movement with memory, J. Dynam. Differential Equations, 32 (2020), 979-1002.  doi: 10.1007/s10884-019-09757-y.

[21]

Y. SongS. Wu and H. Wang, Spatiotemporal dynamics in the single population model with memory-based diffusion and nonlocal effect, J. Differential Equations, 267 (2019), 6316-6351.  doi: 10.1016/j.jde.2019.06.025.

[22]

Y. SuJ. Wei and J. Shi, Hopf bifurcation in a reaction-diffusion population model with delay effect, J. Differential Equations, 247 (2009), 1156-1184.  doi: 10.1016/j.jde.2009.04.017.

[23]

M. Winkler, Boundedness in the higher-dimensional parabolic-parabolic chemotaxis system with logistic source, Comm. Partial Differential Equations, 35 (2010), 1516-1537.  doi: 10.1080/03605300903473426.

[24]

J. Wu, Theory and Applications of Partial Functional Differential Equations, Applied Mathematical Sciences, 119. Springer-Verlag, New York, 1996. doi: 10.1007/978-1-4612-4050-1.

[25]

X. P. Yan and W. T. Li, Stability of bifurcating periodic solutions in a delayed reaction diffusion population model, Nonlinearity, 23 (2010), 1413-1431.  doi: 10.1088/0951-7715/23/6/008.

show all references

References:
[1] R. A. Adams and J. J. F. Fournier, Sobolev Spaces, 2nd edition, Pure and Applied Mathematics (Amsterdam), 140. Elsevier/Academic Press, Amsterdam, 2003. 
[2]

N. F. Britton, Spatial structures and periodic traveling waves in an integro-differential reaction diffusion population model, SIAM J. Anal. Math., 50 (1990), 1663-1688.  doi: 10.1137/0150099.

[3]

S. Busenberg and W. Huang, Stability and Hopf bifurcation for a population delay model with diffusion effects, J. Differential Equations, 124 (1996), 80-107.  doi: 10.1006/jdeq.1996.0003.

[4]

R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations, Wiley Series in Mathematical and Computational Biology. John Wiley & Sons, Ltd., Chichester, 2003. doi: 10.1002/0470871296.

[5]

S. Chen and J. Shi, Stability and Hopf bifurcation in a diffusive logistic population model with nonlocal delay effect, J. Differential Equations, 253 (2012), 3440-3470.  doi: 10.1016/j.jde.2012.08.031.

[6]

S. ChenJ. Wei and X. Zhang, Bifurcation analysis for a delayed diffusive logistic population model in the advective heterogeneous environment, J. Dyn. Differ. Equ., 32 (2020), 823-847.  doi: 10.1007/s10884-019-09739-0.

[7]

S. Chen and J. Yu, Stability and bifurcations in a nonlocal delayed reaction-diffusion population model, J. Differential Equations, 260 (2016), 218-240.  doi: 10.1016/j.jde.2015.08.038.

[8]

M. G. Crandall and P. H. Rabinowitz, Bifurcation from simple eigenvalues, J. Funct. Anal., 8 (1971), 321-340.  doi: 10.1016/0022-1236(71)90015-2.

[9] J. Crank, The Mathematics of Diffusion, Second edition. Clarendon Press, Oxford, 1975. 
[10]

J. Furter and M. Grinfeld, Local vs. non-local interactions in population dynamics, J. Math. Biol., 27 (1989), 65-80.  doi: 10.1007/BF00276081.

[11]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin, 2001.

[12]

K. GuS. Niculescu and J. Chen, On stability crossing curves for general systems with two delays, J. Math. Anal. Appl., 311 (2005), 231-253.  doi: 10.1016/j.jmaa.2005.02.034.

[13]

S. Guo, Stability and bifurcation in a reaction-diffusion model with nonlocal delay effect, J. Differential Equations, 259 (2015), 1409-1448.  doi: 10.1016/j.jde.2015.03.006.

[14]

T. Hillen and K. J. Painter, A user's guide to PDE models for chemotaxis, J. Math. Biol., 58 (2009), 183-217.  doi: 10.1007/s00285-008-0201-3.

[15]

E. F. Keller and L. A. Segel, Initiation of slime mold aggregation viewed as an instability, J. Theoret. Biol., 26 (1970), 399-415.  doi: 10.1016/0022-5193(70)90092-5.

[16]

Y. Lou and F. Lutscher, Evolution of dispersal in open advective environments, J. Math. Biol., 69 (2014), 1319-1342.  doi: 10.1007/s00285-013-0730-2.

[17]

J. D. Murray, Mathematical Biology II: Spatial Models and Biomedical Applications, Springer-Verlag, New York, 2003. doi: 10.1007/b98869.

[18]

A. Okubo and S. A. Levin, Diffusion and Ecological Problems: Modern Perspective, Springer-Verlag, New York, 2001. doi: 10.1007/978-1-4757-4978-6.

[19]

J. ShiC. Wang and H. Wang, Diffusive spatial movement with memory and maturation delays, Nonlinearity, 32 (2019), 3188-3208.  doi: 10.1088/1361-6544/ab1f2f.

[20]

J. ShiC. WangH. Wang and X. Yan, Diffusive spatial movement with memory, J. Dynam. Differential Equations, 32 (2020), 979-1002.  doi: 10.1007/s10884-019-09757-y.

[21]

Y. SongS. Wu and H. Wang, Spatiotemporal dynamics in the single population model with memory-based diffusion and nonlocal effect, J. Differential Equations, 267 (2019), 6316-6351.  doi: 10.1016/j.jde.2019.06.025.

[22]

Y. SuJ. Wei and J. Shi, Hopf bifurcation in a reaction-diffusion population model with delay effect, J. Differential Equations, 247 (2009), 1156-1184.  doi: 10.1016/j.jde.2009.04.017.

[23]

M. Winkler, Boundedness in the higher-dimensional parabolic-parabolic chemotaxis system with logistic source, Comm. Partial Differential Equations, 35 (2010), 1516-1537.  doi: 10.1080/03605300903473426.

[24]

J. Wu, Theory and Applications of Partial Functional Differential Equations, Applied Mathematical Sciences, 119. Springer-Verlag, New York, 1996. doi: 10.1007/978-1-4612-4050-1.

[25]

X. P. Yan and W. T. Li, Stability of bifurcating periodic solutions in a delayed reaction diffusion population model, Nonlinearity, 23 (2010), 1413-1431.  doi: 10.1088/0951-7715/23/6/008.

Figure 1.  Triangle formed by $ P_0(h) $, $ P_1(h) e^{-\mathrm{i}\theta_1} $ and $ P_2(h)e^{-\mathrm{i}\theta_2} $
Figure 2.  Regions in the $ (\rho_1, \rho_2) $ plane that satisfy both (A1) and (A3): (a) $ d>0 $ and (b) $ d<0 $
Figure 3.  The area painted green is the connected region I of $ (\lambda, h) $
Figure 4.  Approximation of the crossing curve $ \mathcal{T}_\lambda $. Here $ \lambda = 1.1 $, $ a = 0.3 $, $ b = 0.5 $, $ d = 2 $. Two crossing curves of (43) are plotted in the top right corner, and one of it (in the red box) is enlarged in the figure
Figure 5.  Let $ \lambda = 1.1 $, $ a = 0.3 $, $ b = 0.5 $, $ d = 2 $. (a, c) When $ (\tau, \sigma) $ are located at the left side of crossing curve, the positive steady state is stable. (b) A stable spatially inhomogeneous periodic solution is generated, when $ (\tau, \sigma) $ passes through the crossing curve
Figure 6.  The crossing curves of (43) for other choices of parameters. Here, $ \lambda = 1.1 $
Figure 7.  Let $ \lambda = 1.1 $, $ a = -0.3 $, $ b = 0.5 $, $ d = 0.2 $, the positive steady state $ u_\lambda $ is still stable for sufficient large $ \tau = \sigma = 100 $
[1]

Shu Li, Zhenzhen Li, Binxiang Dai. Stability and Hopf bifurcation in a prey-predator model with memory-based diffusion. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022025

[2]

Samira Boussaïd, Danielle Hilhorst, Thanh Nam Nguyen. Convergence to steady state for the solutions of a nonlocal reaction-diffusion equation. Evolution Equations and Control Theory, 2015, 4 (1) : 39-59. doi: 10.3934/eect.2015.4.39

[3]

M. Grasselli, V. Pata. A reaction-diffusion equation with memory. Discrete and Continuous Dynamical Systems, 2006, 15 (4) : 1079-1088. doi: 10.3934/dcds.2006.15.1079

[4]

Hiroko Morimoto. Survey on time periodic problem for fluid flow under inhomogeneous boundary condition. Discrete and Continuous Dynamical Systems - S, 2012, 5 (3) : 631-639. doi: 10.3934/dcdss.2012.5.631

[5]

Rebecca McKay, Theodore Kolokolnikov, Paul Muir. Interface oscillations in reaction-diffusion systems above the Hopf bifurcation. Discrete and Continuous Dynamical Systems - B, 2012, 17 (7) : 2523-2543. doi: 10.3934/dcdsb.2012.17.2523

[6]

Shin-Yi Lee, Shin-Hwa Wang, Chiou-Ping Ye. Explicit necessary and sufficient conditions for the existence of a dead core solution of a p-laplacian steady-state reaction-diffusion problem. Conference Publications, 2005, 2005 (Special) : 587-596. doi: 10.3934/proc.2005.2005.587

[7]

Lu Yang, Meihua Yang. Long-time behavior of stochastic reaction-diffusion equation with dynamical boundary condition. Discrete and Continuous Dynamical Systems - B, 2017, 22 (7) : 2627-2650. doi: 10.3934/dcdsb.2017102

[8]

Yizhuo Wang, Shangjiang Guo. A SIS reaction-diffusion model with a free boundary condition and nonhomogeneous coefficients. Discrete and Continuous Dynamical Systems - B, 2019, 24 (4) : 1627-1652. doi: 10.3934/dcdsb.2018223

[9]

Qi An, Weihua Jiang. Spatiotemporal attractors generated by the Turing-Hopf bifurcation in a time-delayed reaction-diffusion system. Discrete and Continuous Dynamical Systems - B, 2019, 24 (2) : 487-510. doi: 10.3934/dcdsb.2018183

[10]

Shin-Ichiro Ei, Toshio Ishimoto. Effect of boundary conditions on the dynamics of a pulse solution for reaction-diffusion systems. Networks and Heterogeneous Media, 2013, 8 (1) : 191-209. doi: 10.3934/nhm.2013.8.191

[11]

Theodore Kolokolnikov, Michael J. Ward, Juncheng Wei. The stability of steady-state hot-spot patterns for a reaction-diffusion model of urban crime. Discrete and Continuous Dynamical Systems - B, 2014, 19 (5) : 1373-1410. doi: 10.3934/dcdsb.2014.19.1373

[12]

Junping Shi, Jimin Zhang, Xiaoyan Zhang. Stability and asymptotic profile of steady state solutions to a reaction-diffusion pelagic-benthic algae growth model. Communications on Pure and Applied Analysis, 2019, 18 (5) : 2325-2347. doi: 10.3934/cpaa.2019105

[13]

H. M. Srivastava, H. I. Abdel-Gawad, Khaled Mohammed Saad. Oscillatory states and patterns formation in a two-cell cubic autocatalytic reaction-diffusion model subjected to the Dirichlet conditions. Discrete and Continuous Dynamical Systems - S, 2021, 14 (10) : 3785-3801. doi: 10.3934/dcdss.2020433

[14]

Marek Fila, Hirokazu Ninomiya, Juan-Luis Vázquez. Dirichlet boundary conditions can prevent blow-up in reaction-diffusion equations and systems. Discrete and Continuous Dynamical Systems, 2006, 14 (1) : 63-74. doi: 10.3934/dcds.2006.14.63

[15]

Hui Miao, Zhidong Teng, Chengjun Kang. Stability and Hopf bifurcation of an HIV infection model with saturation incidence and two delays. Discrete and Continuous Dynamical Systems - B, 2017, 22 (6) : 2365-2387. doi: 10.3934/dcdsb.2017121

[16]

Xianlong Fu, Zhihua Liu, Pierre Magal. Hopf bifurcation in an age-structured population model with two delays. Communications on Pure and Applied Analysis, 2015, 14 (2) : 657-676. doi: 10.3934/cpaa.2015.14.657

[17]

Maho Endo, Yuki Kaneko, Yoshio Yamada. Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity. Discrete and Continuous Dynamical Systems, 2020, 40 (6) : 3375-3394. doi: 10.3934/dcds.2020033

[18]

M. Mahalingam, Parag Ravindran, U. Saravanan, K. R. Rajagopal. Two boundary value problems involving an inhomogeneous viscoelastic solid. Discrete and Continuous Dynamical Systems - S, 2017, 10 (6) : 1351-1373. doi: 10.3934/dcdss.2017072

[19]

Galina Kurina, Vladimir Zadorozhniy. Mean periodic solutions of a inhomogeneous heat equation with random coefficients. Discrete and Continuous Dynamical Systems - S, 2020, 13 (5) : 1543-1551. doi: 10.3934/dcdss.2020087

[20]

Yoshikazu Giga, Przemysław Górka, Piotr Rybka. Nonlocal spatially inhomogeneous Hamilton-Jacobi equation with unusual free boundary. Discrete and Continuous Dynamical Systems, 2010, 26 (2) : 493-519. doi: 10.3934/dcds.2010.26.493

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (318)
  • HTML views (106)
  • Cited by (0)

Other articles
by authors

[Back to Top]